A delayed diagnosis: Stridor secondary to hypocalcemia

Yunus Emre Mahallesi, Nurlu Sokak 4/6, Yenimahalle, Ankara, Turkey
International Journal of Emergency Medicine 12/2010; 3(4):461-462. DOI: 10.1007/s12245-010-0228-2
Source: PubMed


Hypocalcemia with stridor is a well-known condition in the pediatric age group but has rarely been reported in the elderly.
We report an elderly patient who presented with dyspnea and laryngeal stridor attack caused by hypocalcemia. The patient had
been suffering from stridor and dyspnea episodes for 2 years, and the etiology had not been determined until the evaluation
in our department. The cause of stridor was hypocalcemia secondary to thyroidectomy. Complete resolution of stridor was achieved
by calcium replacement therapy.

KeywordsHypocalcemia-Laryngospasm-Stridor-Postoperative complications

Download full-text


Available from: Fatih Büyükcam,
118 Reads
  • [Show abstract] [Hide abstract]
    ABSTRACT: Background: Laryngospasm is a rare cause of stridor in adults, and laryngospasm due to hypocalcemia is an unusual finding. Case report: We present a case of an adult woman with acute dyspnea. A week prior to presentation, she experienced short episodes of a pinching feeling in her throat and difficulty breathing. On primary assessment, stridor and a positive Trousseau sign were noted. Laboratory examination showed hypocalcemia. We concluded that the dyspnea was caused by laryngospasm due to hypocalcemia. Hypocalcemia was treated promptly, and stridor and dyspnea resolved rapidly. WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS?: Laryngospasm is a rare, but serious and potentially lethal, complication of hypocalcemia in adults. In every adult presenting with acute dyspnea and stridor, the possibility of hypocalcemia should be considered. Hypocalcemia should be treated promptly.
    Journal of Emergency Medicine 01/2015; 48(1). DOI:10.1016/j.jemermed.2014.09.034 · 0.97 Impact Factor